Adrenal worries

Anyone got any advice re adrenal crisis??

My daughter has adrenal insufficiency as a result of high dose pred. She was diagnosed 3 yrs ago.

The last week we have done so many things due to it being school holidays. Sadly maddie has struggled to keep up though. She crashes and burns along time before the other children. She even chose not to go to the cinema with the other children as planned yesterday as was too tired and instead led in bed with the iPad..unusual for a 5yr old!!

Today she has complained of being cold. It's been a lovely sunny warm day. Her temp has been 35.7!! She has been wrapped up yet still cold!!

I'm worried as this is what she was like 3 yrs ago when in crisis. Does anyone have experience of adrenal insufficiency and crisis??

Many thanks

9 Replies

oldestnewest
  • Hi Emily,

    The first thing I notice when my cortisol is low (usually when I've forgotten to take my hydrocortisone dose) is lethargy/tiredness, brain fog, and nausea. This isn't a crisis, but it's a warning sign that if I don't do something, I'm heading that way.

    There is info here on crisis symptoms:

    addisons.org.uk/info/manual...

    She doesn't sound like she's having a crisis, but it may be that she needs stress dosing to help her over a hurdle, due to either being slightly unwell, or just due to extra activity.

    Hope she's feeling better soon,

    Lynda

  • Thanks for the link Lynda :)

    Made really interesting reading as I am sure I was heading for a crisis the other week due to a vomiting bug and ended up in hospital on IV hydro and fluids.

    Not had an official diagnosis but after 20 years of continious tablets I'm sure my adrenals will be shot!!

    Will be discussing this at my next appt but just wondered how much hydro do you have to take every day and its pred equivalent?

    The lowest I have ever been is 5mg daily and am on 10mg at mo.

    Thanks for your help x

  • I take 20mg hydro a day in total, which is = to 5mg pred. I take 10mg @ 7am, 5mg @ 11am, 2.5mg @ 3pm and 7pm. If you want a baseline cortisol done, with or without a short synacthen test (should be 9am at latest) you need to be off the pred for at least 24hrs.

    Yes I would imagine you are steroid dependent. Have you been on oral pred for 20yrs!?

  • Thanks again for your words of wisdom, Lynda.

    Yes, 20 years of oral steriods-nearly 21 now!!

    My asthma turned brittle 20 years ago and since then I've never got of the blooming things!!

    So, if I don't go below 5mg pred, I shouldn't get crisis symptoms unless I'm ill then-or could I still as I see you take the hydro throughout the day, I'm guessing to echo the bodies natural steriod release if your adrenals were working?

    My cons won't test me as I can't get steriods anyway and he says he would only test if he thought I was coming off the steriods and he said that wasn't happening anytime soon!!

    Thanks for your help x

  • Blimey, you are certainly steroid dependent then! I would suggest wearing a medic alert which makes it clear you are steroid dependent. The reason being that you may well be functioning okay on 5mg of pred, but if you become unwell, you are likely to need more. (According to my endo, a physiological replacement dose of pred is 5mg am and 2.mg pm, as pred does not last for 24hr period, it needs twice daily dosing to ensure coverage if you are steroid dependent).

    An example is that if you became acutely unwell, were in an accident, broke a limb etc (NONE of which are predictable as to where or when) you would not be able to produce enough cortisol of your own to prevent you rapidly going into an adrenal crisis and shock. That can happen very fast. If you wear a medic alert stating you have adrenal insufficiency and are steroid dependent, it ensures that paramedics/A&E staff can treat you more rapidly with IV hydrocortisone.

    My adrenal insufficiency is as a result of steroids and my endocrinologist insists that I carry an emergency injection kit around with me, containing 100mg hydrocortisone for exactly the above reasons. Something to think about... x

  • I already wear a medic alert bracelet and carry a steriod card in my purse.

    I have read about needing more when ill/injured etc as you said and I was told to double my dose if I have a flare up of IBS which causes me to have diarrhea or a mild stomach upset and obviously I up them when asthma bad/attack.

    I do worry about needing more asap if I fell acutely ill and not necessarily through my chest. My last admission really frightened me (more than any of my life threatening attacks!) as I felt so out of it and when little green men came to take me away my blood pressure was unrecordable and they had to push a bag of fluid through before they would even start the ambulance!

    I was really emotional when I finally got home and am going to discuss the need for me to carry an emergency kit at my next appt.

    After a lifetime of asthma I thought I'd got my head around all the meds/admissions and side affects but this is a different ball game and I really feel like I lost it again, so I really do appreciate all your help and support x

  • Just read your post FB and can empathise completely. The adrenal insufficiency really is a different ball game. It's soo variable and very scary. It worries me how an accident etc can suddenly give you very little time to avoid shock.

    Very few people are happy to look after my daughter due to this. Not because of the Asthma, but due to the adrenal insufficiency. My husband wants to wrap her in bubble wrap and we both fear what will happen next..but at the same time I want her to have the childhood she deserves and craves....horse riding, climbing, swimming in the cold sea..the list goes on. Life is for living and we can't let this beat us.

    Sendig you huge hugs for such a scary diagnosis. Once you have the emergency kit and you have things in place, you will be able to relax a little..

    I say this tho but I'm still scared every day!!

    Take care x

  • hello, please can I join the adrenal insufficiency club?

    I was rushed in to hospital over the weekend, because my cortisol level was unrecordable. No wonder I have been feeling rotten since easter! (when I came off my pred).

    They have put me on 20mg a day hydrocortisone, 10-5-5mg through the day (drs on the admissions ward over the bank holiday had got me on 20mg at 10am and 10mg at 10pm which still had me feeling very woozy!).

    I am starting to feel a lot less like I am about to drop dead- I really was very poorly when they admitted me with adrenal crisis. I can think straight for the first time in ages. Like the rest of you they have told me it is almost certainly caused by my long term steroid treatment.

    I'm just getting my head around things at the moment and trying to work out what is what. I wasn't given instructions to carry cards/have medi alert bracelet/ carry spare meds or injections or anything by the endocrinologist I saw fleetingly yesterday, but she wants to see me in clinic in 4-8 weeks and discuss the possibility of trying to withdraw treatment and see if my body will kickstart producing my own cortisol again. Although realistically I think we are all doubtful that it will be succesful. I am hoping they will give me more information then and an injection to carry. In the meantime I will be seeking medical advice the moment I feel out of sorts, and will carry some spare tablets with me and get my medialert bracelet updated.

    One thing I am trying to work out is if our type of adrenal insufficiency comes under the umberella of ""secondary Addison's disease"". The information on addisons.org.uk seems to suggest it does but im not 100% sure. *confused*

  • Hiya, if they think that you're adrenal insufficiency is due to exogenous oral or inhaled steroid use, then that is secondary AI. I am also on 10,5,and 5, but I find I do better on 10, 5, 2.5, and 2.5, so the doses are five hours apart rather than six hours. It stops me flaking out before the next dose, but everyone is different :)

    Hopefully they did some tests, including a baseline cortisol (sounds like they did that one) but did they do a short synacthen test before starting you on daily HC? That would indicate whether you are primary (i.e. no response to the short synacthen test) or secondary (response to SST, even if not adequate).

    Secondary AI is when the pituitary doesn't produce ACTH. ACTH is what stimulates the adrenal glands to produce cortisol. No ACTH = no cortisol produced. When we take oral steroids, the pituitary is no longer triggered to produce ACTH because it knows there is steroid in the body.

    Have they advised you re sick day rules? If you get an infection, a high temperature, or injury, you need to double your dose, as your body is unable to do so. Ensure you always have tablets with you, and some water or drink to swallow them with, as they are horrifically bitter without a drink to get them down the hatch quick! lol. If you vomit within two hours of your dose, you need to repeat your dose.

    Whether your adrenals will restart is unknown until its tried. It has been successful in some people, and usually means a period of stabilisation on oral HC with a VERY VERY slow reduction in dose - I know people who have done this supervised by an endo over a couple of years. However, if your adrenals have been suppressed long term, they can atrophy, and not recover even if your pituitary wakes up and starts producing its ACTH again. Its a bit suck it and see...

    Hope that helps :)

You may also like...